Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Wilmington, OH

June 15, 2003Preble County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 15, 2003, 11:45 AM EDT for Preble County, Ohio. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2003, 11:45 AM EDT (15:45 UTC)
Expired
Jun 15, 2003, 1:15 PM EDT
In force
90 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Preble County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 151546
FFWILN
OHC135-151715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1145 AM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PREBLE COUNTY IN OHIO...

* UNTIL 115 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER SOUTHERN 
  PREBLE COUNTY. 4 TO 6 INCHES OF RAIN HAS FALLEN BETWEEN EATON AND
  HOUSTON WOODS THROUGH THE MORNING HOURS.  AN ADDITIONAL 1 TO 1.5   
  INCHES EXPECTED 115 PM EDT BETWEEN CAMDEN AND THE HOUSTON WOODS
  AREA. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CAMDEN...
  GRATIS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

$$
AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 11:04 AM EDT, 41 minutes earlier.

Area forecast discussion, Jun 15, 11:04 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT SUN JUN 15 2003

WILL EXTEND THE FLOOD WATCH OVERNIGHT...AND KEEP SAME AREAL COVERAGE.

OKAY...SOMEONE YESTERDAY SAID THAT THE MODELS WERE OVERDONE WITH THE
PCPN NORTH OF THE FRONT.  OH....THAT WAS ME.  I MUST HAVE BEEN IN A
DREAM WORLD.  I HAVE SEEN THE ERROR OF MY WAYS AND HAVE FLOPPED 180
DEGREES TO KEEPING CHANCE PCPN IN THRU WEDNESDAY.  ONE EXCEPTION
IS THE EXTREME NORTH...WHICH SHOULD STAY DRY TONIGHT AND TOMORROW.

SURFACE FRONT REMAINS HUNG UP IN NORTHERN KY AND STAYS THERE INTO
WEDNESDAY.  ATMOSPHERE NORTH OF FRONT IS UNSTABLE WITH DEWPOINTS IN
THE UPPER 60S TO LOWER 70S AND PW ARE BETWEEN 1 AND 1.5 INCHES.

WEAK VORTS MOVE EAST ACROSS FA THE NEXT SEVERAL PERIODS.  WITH PCPN
EFFICIENCY OVER 1 WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PERIOD IN THE SOUTH.

UPPER LOW DIVES SE FROM UPPER MISSISSIPPI VALLEY ON TUESDAY.  WILL
INTRODUCE CHANCE OF PCPN IN THE NORTH WITH THIS FEATURE.

WITH ADDITIONAL RAIN HAVE KNOCKED HIGHS DOWN OVER THE NEXT SEVERAL
DAYS.

CLEMISILN OUT SHORTLY.

.ILN...
IN...FLOOD WATCH UNTIL 6 AM MON INZ058>059-066-073>075-Z080.
KY...FLOOD WATCH UNTIL 6 AM MON KYZ089>100.
OH...FLOOD WATCH UNTIL 6 AM MON OHZ060-070-077>079-081>082-088.

SITES
Hazardous weather outlook, Jun 15, 5:15 AM EDT, 6 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT.  THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS.  SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN.  AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER.  THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 15, 8:38 AM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
838 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    4 W EATON                 OH   FLOOD
06/15/03   PREBLE                         HIGHWATER ON S. R. 122

0837 AM    4 SW EATON                OH   FLOOD
06/15/03   PREBLE                         FLOODED ROADWAYS AROUND
                                          LAKE LAKENGREN
Local storm report, Jun 15, 9:42 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
942 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    4 W EATON                 OH   FLASH FLOOD
06/15/03   PREBLE                         HIGHWATER ON S.R. 122

0935 AM    4 SW EATON                OH   FLASH FLOOD
06/15/03   PREBLE                         FLOODED ROADS AROUND LAKE
                                          LAKENGREN

0935 AM    5 SW EATON                OH   FLASH FLOOD
06/15/03   PREBLE                         HIGHWATER ON S.R. 732

AR
Local storm report, Jun 15, 11:05 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1105 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    6 SW CAMDEN               OH   FLASH FLOOD
06/15/03   PREBLE                         HOUSTON WOODS
                                          ROADS CLOSED DUE TO HIGH
                                          WATER

1050 AM    10 SW EATON               OH   FLASH FLOOD
06/15/03   PREBLE                         S.R. 177 NEAR FAIRHAVEN
                                          CLOSED DUE TO HIGH WATER

1050 AM    CAMDEN                    OH   FLASH FLOOD
06/15/03   PREBLE                         4 FEET OF WATER OVER S. R.
                                          127 JUST NORTH OF CAMDEN

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:40 AM EDTFlash Flood WarningILNPreble95 min
Jun 15, 10:14 AM EDTFlash Flood WarningILNPreble91 min
Jun 15, 10:44 AM EDTFlash Flood WarningILNButler2 hr
Jun 15, 12:44 PM EDTFlash Flood WarningILNButler3 hr
Jun 15, 3:25 PM EDTFlash Flood WarningILNHamilton3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.